Lee S. Schwartzberg, MD, FACP
Although many targeted anticancer therapies have become available over the past several decades, chemotherapy remains the cornerstone of treatment for many types of cancer. Despite the widespread availability of antiemetic regimens, between 30% and 50% of patients receiving chemotherapy experience treatment-related nausea and/or vomiting.1
Poorly controlled chemotherapy-induced nausea and vomiting (CINV) increases the risk of treatment delays, treatment discontinuation, and hospitalization.2,3
It is also one of patients’ biggest concerns during chemotherapy and significantly affects their quality of life.3
On behalf of OncLive®
, Lee S. Schwartzberg, MD, FACP, moderated a Peer Exchange panel on the management of CINV. All the panelists have substantial knowledge of and experience with CINV; Schwartzberg, Dawn Dolan, PharmD, BCOP, and Eric Roeland, MD, were members of the National Comprehensive Cancer Network (NCCN) panel that updated the NCCN antiemesis guidelines in March 2017. The panelists discussed how to ensure that more patients undergoing chemotherapy receive optimal antiemetic regimens, their own approaches to managing CINV, and some of the more recently approved antiemetics.
Antiemetic Guidelines and Barriers to Care
The American Society of Clinical Oncology (ASCO), NCCN, and the Multinational Association of Supportive Care in Cancer/European Society of Medical Oncology have all published evidencebased antiemetic guidelines, which they routinely update (Table). “We have great guidelines now,” said Schwartzberg, who noted that they are all similar. The guidelines identify which drugs are highly emetogenic chemotherapy (HEC) or moderately emetogenic (MEC). “HEC is typically considered to induce nausea in more than 90% of the population if you were not to give any prophylactic antiemetics...MEC induces emesis in 30% to 90% if you were not to give antiemetics,” Dolan said. She praised the reclassification of carboplatin and cisplatin from MEC to HEC in the guidelines.
Table. Emetic Risk Levels for Antineoplastic Agents
“I have a little bit of a problem with the way the categories are laid out; 90% or more is highly emetogenic but 89% is not,” said panelist Howard Levine, PharmD. The risk of emetogenicity is used to guide choice of prophylaxis. The panel agreed that since many antiemetics are available, the goal should be to prevent CINV in all patients by using the most effective agent first—even if the chemotherapy agent has a low risk of emesis.
Roeland pointed out that the guidelines stratify chemotherapy solely by risk of vomiting, whereas nausea is more prevalent. Supporting Roeland’s point, a survey of 386 patients about their most recent cycle of chemotherapy found that 60% experienced nausea only and 18% experienced vomiting with or without nausea.3
He emphasized the need to consider patient factors that increase the risk of nausea with chemotherapy, which in women includes younger than 50 years, a history of motion sickness or pregnancy-induced nausea and vomiting, and low alcohol intake. The greatest risk factor for all patients is CINV with a previous cycle of chemotherapy. “If you had CINV in your first cycle, you were 4 to 5 times more likely to have CINV in subsequent cycles,” Roeland said. Beth Eaby-Sandy, CRNP, OCN, said the guidelines help but that it remains difficult to predict who will experience CINV. “Know your patient, do a thorough review of systems and history and understand what is causing their nausea besides the drug that you’re giving them, and then tailor your approach to managing it based on the patient,” she recommended.
Nonadherence to the guidelines remains a barrier to optimal management of CINV, which can be broken down into acute phase, delayed phase, breakthrough, and anticipatory. “Acute CINV is defined as the first 24 hours after the treatment... from 2 days out after treatment, it becomes the delayed phase,” Levine explained. He described breakthrough as nausea or vomiting that occurs despite appropriate use of antiemetic therapy, which he said can occur any time from day 1 through day 5. Anticipatory CINV occurs before treatment is administered. Levine said it might be triggered by a smell or sight or, in many cases, by the expectation that chemotherapy causes nausea. “We actually do a pretty good job of controlling acute nausea and vomiting...but the delayed phase is really where the challenge has been,” he said.Barriers to CINV Prophylaxis